Tornadoes · United States · Wisconsin · 2019
EF3 tornado, Albertville, Wisconsin, September 24, 2019
This EF3 tornado ran 7.0 miles across Dunn and Chippewa counties on September 24, 2019, touching down at 6:45 PM CDT and reaching 725 yards wide. It killed nobody and injured 3, and did $3.3 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- September 24, 2019
- Touchdown
- 6:45 PM CDT (23:45 UTC)
- Lifted
- 6:58 PM CDT (23:58 UTC)
- On the ground
- 13 minutes
- Path length
- 7.0 miles (11.2 km)
- Path width
- 725 yards (663 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $3.3 million
- Counties
- Dunn and Chippewa counties
- Touchdown point
- 44.865, -91.691
- Lift-off point
- 44.911, -91.564
- Record number
- 1909241745-01
What the Weather Service recorded
At the beginning of the storm evolution, a few discrete cells produced a tornado near Elk Mound. A very favorable environment capable of producing supercells and tornadoes was in place across west central Wisconsin. Gradual development of thunderstorms occurred during the early evening with widespread storms stretching from northwestern Iowa, southern Minnesota, into western and northern Wisconsin. A few became severe, but the number of storms probably limited most from becoming very strong. The supercell that produced the strong EF3 tornado was an exception. It rapidly intensified and went on to produce the first September EF3 tornado in Wisconsin since Ladysmith on 9/2/2002. Also, the last EF3 tornado this late in the season occurred on 9/28/1971.||As the storms evolved during the evening, a broken line developed, with some straight-line wind damage east of the tornado in Chippewa Falls.||The local emergency manager provided preliminary damage estimates. It includes the costs of repairing or replacing the 29 homes that were damaged or destroyed. The 22 single-family homes were valued at $2.68 million, and the seven manufactured homes were valued at $136,500, for a total housing cost of $2.7 million. With repairs to public utilities, the cost rose to $3.0 million in damages.
This is the continuation track of the tornado in Dunn County that crossed 10th Street, south of 560th Avenue. As the tornado tracked northeast, the tornado intensified to an EF3 where considerable damage occurred near County Road X, or Highway 29, and 30th Street, or County Road M. The tornado crossed Highway 29, and move northeast until dissipating east of 50th Street, north of County Road X. ||Based on the NWS Storm Survey, the most significant damage occurred in Wheaton Township, or east of Elk Mound around the intersection of County Road M, and Highway 29. This area saw entire groves of trees leveled, some stripping of bark, and the destruction of several structures. The destruction of a metal building and two nearby homes were consistent with expected damage from winds of EF3 in strength.||The path length in Chippewa County was 4.7 miles, with a maximum width of 725 yards, or nearly a half mile wide. The maximum wind speed was near 150 mph.||There were three injuries with this tornado, but no fatalities.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 24, 6:36 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 24, 6:36 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 329 PM CDT Tue Sep 24 2019 Timing of thunderstorm development is the main forecast concern late this afternoon/evening. Other concerns is a chance of showers in central Minnesota Wednesday afternoon. Cumulus field, and depth of higher boundary layer moisture, remains in Iowa this afternoon. There is a steady increase in the cumulus field moving northeast across northern Iowa since noon. Secondly, a strong short wave was evident across the Northern Plains this afternoon. Once this short wave, and associated frontal boundary, moves across southern Minnesota, the deeper moisture from Iowa will interact with it, and cause storms to develop. Based on several of the CAMs, initiation is around 4-6 pm from the Twin Cities, southwest to around Fairmont. Ample wind shear increasing along the short wave, and MLCAPEs around 2000 J/kg, will lead to some severe storms. Lapse rates are impressive with values of 7.5 to 8 C/km across southern Minnesota. The combination of wind shear, instability, and lapse rates, all indicate a good correlation of large hail. Once the front moves through the region, there remains ample moisture behind it. As with synoptic scale systems, weak short waves rotating around them, and cold air aloft, instability showers will be possible, especially in central Minnesota Wednesday afternoon which will be closer to the upper low. Not too many changes past Wednesday afternoon, with a cool Wednesday night in store. Temperatures by Thursday morning will be in the 40s, with 30s possible in the typical low spots of Minnesota, and western Wisconsin. .LONG TERM...(Thursday through Tuesday) Issued at 329 PM CDT Tue Sep 24 2019 The long term period will be rather unsettled with a bit of a roller coaster in temperature swings this period, given warm vs cold sector placement of a couple potential systems developing. By Thursday, conditions will remain dry but the feature to watch will be developing to our northwest. A large trough over Canada will influence much of North America with cyclonic flow aloft. A coupled jet structure will help develop a potent shortwave and surface low Thursday night across North Dakota, but it appears it will translate eastward with most of the forcing remaining across central MN and northward. Still, we could see some precip develop along the surface front overnight into Friday morning, so stuck with chance pops across the area during that period as the surface low moves east across northern MN toward Lake Superior. Cooler air will then infiltrate from the north with highs both Friday and Saturday being held in the low 60s, and dew points in the comfortable range in the 40s. With surface high pressure building in Saturday morning, could see highs dip into the upper 30s and lower 40s. A deeply amplified trough will dig across the western CONUS Sat night into Sunday, enhancing southerly flow locally and lifting the front through our area. Temperatures rising into the 70s across southern MN and dew points into the 60s are expected while a surface low develops across eastern Wyoming. With our area still in the warm sector Monday, could make a run at 80 degrees and thunderstorms are certainly possible in the vicinity of the frontal boundary especially. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Sep 24 2019 TSRA will affect areas from KMKT to KEAU during the next 6 hours, with only a small window of IFR at KMKT around 00-01z, and 02-03z at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By Wednesday morning, gusty winds will develop from the WNW with gusts of 24-28 kts likely in western Minnesota. -SHRA will also be possible during the afternoon, but not enough to warrant VCSH at this time. KMSP... Only an hour of VCTS, which will likely be over by 1z. Otherwise, west/west-northwest winds develop this evening. Gusty west- northwest winds develop Wednesday morning. /OUTLOOK FOR KMSP/ Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts. Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW. Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1215 PM CDT Tue Sep 24 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1215 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely along a cold front after 3 pm. There is an Enhanced Risk of severe weather across south-central and southeastern Minnesota, as well as west central Wisconsin. Large hail, tornadoes, and damaging wind gusts are all possible with these storms this afternoon, and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening into Friday, and then again over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon, especially after 3 pm.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
11.8 hours before the tornado, 156 km from the path. September 24, 2019.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -631 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
Minneapolis, MN (KMPX), 00:00Z
0.2 hours after it, 156 km from the path. September 25, 2019.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 3097 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Eau Claire (EAU), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of September 24, 2019
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 24 | 4:30 PM MDT | Unrated | Hudspeth, TX | 0.2 | 10 | |||
| September 24 | 5:31 PM CDT | Unrated | Ida, IA | 0.0 | 10 | |||
| September 24 | 5:42 PM CDT | Unrated | Ida, IA | 0.7 | 10 | |||
| September 24 | 5:57 PM CDT | Unrated | Harrison, IA | 0.1 | 25 | |||
| September 24 | 7:23 PM CDT | EF0 | Barber, KS | 0.8 | 50 | |||
| September 24 | 7:58 PM CDT | EF0 | Wabasha, MN | 1.1 | 35 | $250,000 | ||
| September 24 | 9:26 PM CDT | EF1 | Clark, WI | 4.7 | 60 | $255,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.